Nebraska, 2020

High Wind in Nebraska, December 22 to 23, 2020

December 22 to 23, 2020 · NWS GLD · 3 events in 3 counties and zones

The far southwestern portion of Nebraska saw non-thunderstorm high sustained winds and gusts associated with a cold front beginning during the overnight hours of December 22nd that continued until the afternoon hours of December 23rd. The highest sustained winds were recorded 2 miles northwest of Haigler, NE at 45 mph while the highest wind gust was recorded at the McCook, NE airport of 70 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The far southwestern portion of Nebraska saw non-thunderstorm high sustained winds and gusts associated with a cold front beginning during the overnight hours of December 22nd that continued until the afternoon hours of December 23rd. The highest sustained winds were recorded 2 miles northwest of Haigler, NE at 45 mph while the highest wind gust was recorded at the McCook, NE airport of 70 mph. These winds caused reduced visibilities in the area due to blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 22, 11:25 PM CST, 5 minutes earlier.

Area forecast discussion, Dec 22, 11:25 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1025 PM MST Tue Dec 22 2020

.UPDATE...
Issued at 700 PM MST Tue Dec 22 2020

Based on the obs upstream northwest of Akron CO, have decided to
update to increase sustained winds through 06z Wednesday. Gusts
are already 35 to 45 mph in Lima CO/Grover CO, and should reach
into portions of Yuma county in the next couple hours.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 212 PM MST Tue Dec 22 2020

A High Wind Warning is in effect for the entire region from 11 PM
MST (Midnight CST) tonight to 5 PM MST (6 PM CST) Wednesday.

Water vapor imagery and 500mb RAP analysis showed southwest flow
aloft over the region today as a shortwave trough entered the
northern and central Rockies, pushing upper ridging to the east. At
2 PM MT this afternoon, a strong cold front associated with the
disturbance was located over central Wyoming and Utah. Skies were
mostly sunny across the Tri-State region, with south to southwest
winds at 15 to 20 mph, gusting up to 30 mph. Temperatures ranged in
the low 50s to low 60s.

The main story of the short term forecast is high winds. A cold
front is set to bring a taste of winter back to the region. The
front enters the region from the northwest this evening, bringing an
initial burst of strong winds overnight. Gusts of 50 to 60 mph will
be possible. Additionally, this disturbance brings a slight chance
of a rain/snow mix to the Nebraska-Kansas border region overnight.

A tight pressure gradient persists on Wednesday, and northwest winds
increase further through the morning as the mixing from winds aloft
deepens. At this point, it appears wind gusts of 50 to 65 mph will
occur across the region. With these winds comes a risk of blowing
dust that will be possible across the majority of the area from the
morning into the early afternoon hours. Those sensitive to air
quality may need to take precautions if the blowing dust becomes
dense enough to cause poor air quality. The winds should peak
midday and gradually decline from mid afternoon through the
evening.

As far as temperatures go, expect lows in the upper teens to upper
20s tonight. Highs are forecast in the mid 20s to low 30s on
Wednesday; however, with cooler air filtering into the region
behind the front, temperatures may hit their peak in the morning
before falling the remainder of the day. Otherwise, expect colder
lows on Wednesday night, in the teens.

.LONG TERM...(Thursday through Tuesday)
Issued at 1216 PM MST Tue Dec 22 2020

The main points of interest for the extended period include gusty
winds on Thursday, above normal temperatures for Christmas Day and
an unsettled weather pattern starting this weekend and lasting
through the remainder of the extended period.

Northwesterly flow is expected to start the extended period as the
trough moves off to the east. Gusty winds are expected (not as
strong as the previous days winds), the winds should taper off as
the evening goes on. A ridge then sets up over the plains on
Christmas Day that will usher in dry and above normal temperatures.
Dry weather will continue for the start of the weekend. The pattern
then becomes more unsettled starting Sunday as a cold front
associated with the development of cutoff low over the Great Lakes
region moves through the area, which will result in a cooling trend.
I am currently not expecting any precipitation with the system as
available moisture is low, cant rule out a few sprinkles or
flurries. Guidance then becomes more unclear with the development of
the next system. This next system is forecasted to move onshore from
the southwest Pacific coast. Once it gets on land guidance has a
hard time latching on to how it will evolve. The GFS eventually
has a closed low over the Tri-State area, whereas the ECMWF has
the low forming further to our east over the Kansas City area.
Ensembles are also hinting at breezy to gusty winds as well with
the passage of the system. Quite a bit of uncertainty still
exists with this system. It will continue to be monitored as it
appears it may be our next chance at measurable precipitation.

Temperatures at the start of the extended period are forecasted to
start in the 40s and warm into the 50s for Christmas Day for a good
majority of the CWA; a few locations may even hit 60 degrees. The
above normal temperatures are expected to remain for the start of
the weekend, then fall again with the passage of a cold front Sunday
morning. High temperatures really wont change much after that for
the latter portion of the extended as widespread 30s are expected.
Lows in the 20s are expected for the first half of the period,
before falling into the teens after the cold front on Sunday
morning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1024 PM MST Tue Dec 22 2020

A cold front moving through the region will keep a strong
northerly flow over the area through the forecast period. While
VFR conditions will ensue, there is a chance for 6sm in blowing
dust after 18z Wednesday.

Winds, NNW 25-35kts with gusts to 55kts thru 00z Thursday, then
becoming WNW around 15-25kts. LLWS for both terminals thru about
09z-10z 310/320@55-60kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 PM MST /6 PM CST/ Wednesday for
     KSZ001>004-013>016-027>029-041-042.

CO...High Wind Warning until 5 PM MST Wednesday for COZ090>092.

NE...High Wind Warning until 5 PM MST /6 PM CST/ Wednesday for
     NEZ079>081.

&&

UPDATE...JN
SHORT TERM...JBH
LONG TERM...TT
AVIATION...JN
Hazardous weather outlook, Dec 22, 7:23 PM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
623 PM MST Tue Dec 22 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-240130-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
623 PM MST Tue Dec 22 2020 /723 PM CST Tue Dec 22 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A strong cold front is expected to enter the region late this
evening, with northwest winds gusting between 50 and 60 mph after
midnight across much of the region. A High Wind Warning is in effect
as a result for the entire region.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

A High Wind Warning remains in effect for the entire region into the
afternoon hours. Wind gusts of 50 to 65 MPH are anticipated. Blowing
dust will also be possible as a result of the high winds on
Wednesday. Blowing dust may impact visibilities and could cause
difficulties for those sensitive to air quality.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

In the hours before

Local storm report, Dec 22, 10:57 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
957 PM MST TUE DEC 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     NON-TSTM WND GST 4 S BURLINGTON          39.24N 102.29W
12/22/2020  M55 MPH          KIT CARSON         CO   ASOS

&&

JN
Local storm report, Dec 22, 11:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1008 PM MST TUE DEC 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     NON-TSTM WND GST 4 NE IDALIA             39.75N 102.26W
12/22/2020  M62 MPH          YUMA               CO   MESONET

            MESONET STATION CO047 385N220 IDALIA.

&&

VINCENT
Local storm report, Dec 22, 11:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1009 PM MST TUE DEC 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     NON-TSTM WND GST 4 E FIRSTVIEW           38.81N 102.46W
12/22/2020  M64 MPH          CHEYENNE           CO   MESONET

            MESONET STATION UP723 3.7 E FIRSTVIEW (UPR).

&&

VINCENT
Local storm report, Dec 22, 11:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1015 PM MST TUE DEC 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     NON-TSTM WND GST 9 SSE SHARON SPRINGS    38.77N 101.68W
12/22/2020  M53 MPH          WALLACE            KS   MESONET

            MESONET STATION CW6099 9 SSE SHARON SPRINGS.

&&

VINCENT
Local storm report, Dec 22, 11:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1016 PM MST TUE DEC 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     NON-TSTM WND GST HALE                    39.63N 102.12W
12/22/2020  M53 MPH          YUMA               CO   MESONET

            MESONET STATION TT563 SOUTH REPUBLICAN.

&&

VINCENT
Local storm report, Dec 22, 11:18 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1018 PM MST TUE DEC 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HIGH SUST WINDS  2 N ATWOOD              39.84N 101.04W
12/22/2020  M41 MPH          RAWLINS            KS   AWOS

            KADT (ATWOOD) AWOS SUSTAINED AT 41 MPH AT
            0455 UTC.

&&

VINCENT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Red Willow

When
December 22, 11:30 PM CST to December 23, 12:39 PM CST
Where
Red Willow forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Due to a cold front, high winds up to 40 mph sustained and wind gusts up to 70 mph were observed in Red Willow County from the night of 12/22/20 through the morning of 12/23/20. Both the max sustained winds of 40 mph and the max wind gust of 70 mph were recorded at the McCook, NE ASOS. Blowing snow caused by the high winds reduced visibility down to 1/2 mile in some areas on the morning of 12/23/20. Key impacts: blowing snow, high winds.

High Wind, Hitchcock

When
December 22, 11:37 PM CST to December 23, 11:00 AM CST
Where
Hitchcock forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Behind a cold front, high winds including wind gusts up to 65 mph were observed in Hitchcock County from the night of 12/22/20 into the morning of 12/23/20. The max wind gust of 65 mph was recorded 3 miles west-northwest of Trenton, NE. Key impacts: high winds.

High Wind, Dundy

When
December 22, 11:00 PM MST to December 23, 11:00 AM MST
Where
Dundy forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Behind a cold front, high winds up to 45 mph sustained were observed in Dundy County during the night of 12/22/20 to the morning of 12/23/20. The max sustained wind of 45 mph was recorded 2 miles northwest of Haigler, NE. Key impacts: high wind.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935443, 935437, 935423.